Indiana, 2019

Flooding in Indiana, May 1 to 28, 2019

May 1 to 28, 2019 · NWS PAH · 5 events in 3 counties and zones

A few rivers remained above flood stage due to a persistent wet pattern through the winter and spring. 15 inches of rain fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few rivers remained above flood stage due to a persistent wet pattern through the winter and spring. The May rainfall total cracked the top five at Evansville, IN, where 9.15 inches of rain fell. Normally, 13 to 15 inches of rain falls between March and May. In 2019, however, between 15 and 20 inches of rain was common with some areas receiving between 20 and 25 inches. The Wabash, White, and Patoka Rivers experienced minor flooding from April into May. Fields and woodlands in the floodplain were inundated. Some county river roads were flooded. Access to hunting cabins was blocked. Oil fields in the floodplain were inaccessible.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 11:27 PM EST, 33 minutes earlier.

Area forecast discussion, Apr 30, 11:27 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1127 PM CDT Tue Apr 30 2019

.UPDATE...
Issued at 1118 PM CDT Tue Apr 30 2019

For aviation section only.

UPDATE Issued at 849 PM CDT Tue Apr 30 2019

Interim discussion to add Tornado Watch #115 for a few WFO PAH
forecast border counties in southeast Missouri and southwest
Illinois through 3 am CDT.

HREF guidance suggesting that southwesterly 50-60 knot jet max
will move over the the highlighted counties through 09z before
exiting the area by 11z (6 am CDT).

At this point, anticipate slightly less semi-discrete cell
development as the QLCS linear system (squall line) moves east-
northeast toward southeast Missouri through midnight. SPC did
adjust the Slight Risk of Severe Storms toward the northwest tip
of Carter County, and short term high resolution guidance through
05z suggests a greater risk near that area.

Updraft helicities and surface helicities of 200-300 m2/s2 in
advance of the squall line still look impressive through at least
07z (2 am CDT) going into parts of southeast MO and southwest IL.

Would not be surprised to see the potential for a few embedded
tornadic circulations in the line, along with damaging wind
potential with the line itself.

Beyond that time, the low level jet begins to exit the watch area.
Anticipate sometime between 3-4 am CDT, the thunderstorm line will
begin to decay and may pose more of a heavy rain that severe
threat.

Will continue to watch overnight.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 202 PM CDT Tue Apr 30 2019

An unsettled pattern will be the rule. With a warm front north of
the CWFA, and an unsettled southwest flow pattern established
aloft, on and off chances of convection will be the rule. This
afternoon, widely scattered convection primarily SEMO, southern
IL, far west KY. Tonight, HiRes models depict activity moving in
from the west and weakening as it does from KFWC-KCEY westward.
Severe chances remain limited, though an isolated storm is
possible especially through the end of the day.

Unsettled again Wednesday in the warm sector. Higher PoPs west,
lower east as weak disturbances aloft interact with established
moisture and modest instability. Again limited severe chance.
Chances should pick up Wednesday night and especially Thursday as
the models depict s/wv energy aloft will move northeast across the
area, and interact with a surface boundary that tries to push
slowly south into the area by Thursday night. Seasonably warm and
humid through the period.

.LONG TERM...(Friday through Tuesday)
Issued at 202 PM CDT Tue Apr 30 2019

Average confidence in the extended...mainly due to timing of
systems. The models continue to be in flux with timing of rain
chances. However they are in fairly good agreement on several
systems moving through the region in the extended.

Starting off Friday a front will be departing the area. however
there will likely be some post frontal showers with thunder possible
as well. This should be a low impact event. As we head into Saturday
this is where the models begin part in their timing and qpf. The
Canadian and ECMWF allow for some light qpf Saturday as an upper
level long wave rotates through. The GFS generates a great deal more
qpf than the aforementioned models. The ensembles are more
reflective of the drier solution as well for The weekend into next
week. The GFS also brings a vertically stacked  low out of Texas and
skirts it through the Gulf states next week. This will open up the
Gulf and supply plenty of moisture. The models do bring a cold front
into the area and stall it over us Monday then lifts back as warm
front Tuesday into Wednesday. This will result in pops for the area
next week. The ECMWF is slower with this and brings the front in on
Tuesday. Temperatures will be around 5 degrees above normal through
the extended with the exception of Saturday in the cold fronts wake.

&&

.AVIATION...
Issued at 1122 PM CDT Tue Apr 30 2019

Aside from sct thunderstorm activity 06-08z over near KMTV taf
site, expecting generally VFR conditions through the 06Z TAF time
frame. Will be another shot for some sct TSRA Wed PM, but timing
and coverage uncertainties preclude explicit mention at this time.
Winds will be southerly...gusty over 20 kts...esp during the day
time hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
AVIATION...GM
Hazardous weather outlook, Apr 30, 8:21 PM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
821 PM CDT Tue Apr 30 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020130-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
821 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Later tonight, generally after midnight, a large area of
thunderstorms should move into southeast Missouri and southwest
Illinois. A brief strong to severe storm or two will be possible
as it enters the region. A brief tornado cannot be ruled out.

Flooding continues on several area rivers. Please check the
latest river flood warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms are forecast Wednesday through
Saturday, and again Monday. The highest chance of thunderstorm
development will be during the heat of the afternoons. Locally
heavy rain and lightning will be the primary storm hazards. A few
strong storms cannot be ruled out mainly west of the Mississippi
River on Wednesday.

Flooding will continue on several area rivers. Please check the
latest river flood warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out late tonight over portions
of southeast Missouri and southwest Indiana.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Pike

When
May 1, 12:00 AM EST to May 11, 9:00 AM EST
Where
Pike County, Petersburg to 0.9 mi NW of Ivy
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Flood, Gibson

When
May 1, 12:00 AM CST to May 28, 4:00 PM CST
Where
Gibson County, East Mt Carmel to 1 mi W of East Mt Carmel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Flood, Posey

When
May 1, 12:00 AM CST to May 14, 1:00 PM CST
Where
Posey County, New Harmony to 3.8 mi WNW of New Harmony
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.130, -87.930

Flood, Gibson

When
May 1, 12:00 AM CST to May 12, 2:00 PM CST
Where
Gibson County, Hazleton to 1.1 mi SW of Giro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

Flood, Gibson

When
May 1, 8:00 AM CST to May 6, 11:00 PM CST
Where
Gibson County, 1.22 mi SW of Patoka to 2.29 mi ESE of Patoka
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.406, -87.594

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821945, 821942, 821943, 821946, 821944.